Oklahoma, 2012

High Wind in Oklahoma, August 11, 2012

August 11, 2012 · NWS AMA · 1 event in 1 county or zone

Dry air in the lower levels of the atmosphere resulted in rain evaporating before reaching the ground, or virga, and also caused some stronger non-thunderstorm wind gusts aloft to reach the surface. There was no damage reported and no reports of injuries or fatalities.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Dry air in the lower levels of the atmosphere resulted in rain evaporating before reaching the ground, or virga, and also caused some stronger non-thunderstorm wind gusts aloft to reach the surface. There was no damage reported and no reports of injuries or fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 11, 4:58 PM CST, 37 minutes earlier.

Area forecast discussion, Aug 11, 4:58 PM CST, 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
558 PM CDT SAT AUG 11 2012

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO AFFECT THE GUY AND
DHT TAF SITES THIS EVENING WITH GUSTY WINDS THE MAIN THREAT. ANY
THUNDERSTORM ACTIVITY AT THE AMA TAF SITE WILL BE MUCH MORE
ISOLATED...SO WILL LEAVE THE MENTION OF THEM OUT FOR NOW. A COLD
FRONT MOVING SOUTH THROUGH SOUTHEAST COLORADO WILL SWEEP THROUGH DHT
BY MIDNIGHT AND THEN THROUGH GUY BY 4 AM AND THEN THROUGH AMA BY 5
AM. NOT EXPECTING MUCH IN THE WAY OF SHOWERS AND THUNDERSTORMS BEHIND
THE FRONT. NORTH WINDS WILL PICK UP INTO THE 15 TO 20 KNOT RANGE WITH
HIGHER GUSTS SUNDAY MORNING. CONDITIONS MAY TEMPORARILY GET DOWN INTO
THE MVFR RANGE WITH THE THUNDERSTORMS. OTHERWISE...CONDITIONS WILL REMAIN VFR.

&&

.PREV DISCUSSION... /ISSUED 553 PM CDT SAT AUG 11 2012/

DISCUSSION...
SHOWERS AND TSTMS FORMING NICELY THIS AFTERNOON ACROSS NWRN ZONES IN
OUR NW FLOW ALOFT UA PATTERN. WENT WITH AREAL QUALIFIER DESCRIPTORS IN
THE ZFP AND GRIDS...ISOLD TO SCT IN NATURE. SFC COLD FRONT WILL MOVE
ACROSS THE REGION TONIGHT AND SHOULD BE S OF FCST AREA SOMETIME SUN
MORNING. THIS FRONT SHOULD TEMPORARILY REDUCE MOISTURE SUPPLY
AND...AS SUCH... HAVE RESTRICTED SLGT CHC POPS TO WRN ZONES FOR
SUNDAY NIGHT AND MON AFTERNOON. IT APPEARS THERE WILL BE SOME LOW LVL
MOISTURE RETURN BY MONDAY NIGHT...SO HAVE CONTINUED WITH SLGT CHC
POPS ACROSS MUCH OF THE TX AND OK PNHDLS DURG THAT TIME PERIOD.

NW FLOW ALOFT TO PERSIST FOR MUCH OF NEXT WEEK. THE NEXT EMBEDDED
SHORTWAVE TROF IN THIS FLOW WILL TRACK ACROSS SRN HIGH PLAINS TUE
AND TUE NIGHT...WITH SLGT CHC POPS ACROSS NRN ZONES TUE... THEN
AREAWIDE TUE NIGHT. A FAIRLY STRONG COLD FRONT IS THEN EXPECTED TO
MOVE SEWD ACROSS TX AND OK PNHDLS LATE WED NIGHT AND THU. HAVE KEPT
MENTION OF SLGT CHC POPS AREAWIDE FOR WED NIGHT THRU THU NIGHT AT
THIS TIME. WILL COMMENT THAT ECMWF IS SEVERAL HOURS FASTER WITH THIS
FRONT AND...BECAUSE OF THIS...HAS VERY LITTLE PRECIP DEPICTED ON ITS
PROGS. INSTEAD...IT FOCUSES MAIN PRECIP AREA ALONG THE BOUNDARY WHICH
ENDS UP BEING MUCH FURTHER S BY THU MORNING COMPARED TO GFS AND OTHER
MODELS. DECIDED TO GO WITH THE COMPROMISE TIMING ON THIS PARTICULAR
FRONT UNTIL MODELS CONVERGE ON A COMMON SOLUTION. NO POPS AFTER THU
NIGHT. COOLER TEMPS IN THE OFFING LATE NEXT WEEK IN THE WAKE OF THIS
FRONT.

ANDRADE

FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS WILL CONTINUE INTO EARLY THIS
EVENING ACROSS THE CENTRAL AND EASTERN OKLAHOMA PANHANDLE AS WELL AS
ALL OF THE TEXAS PANHANDLE DUE TO S AND SW WINDS OF 15 TO 20 MPH WITH
HIGHER GUSTS ALONG WITH MINIMUM RELATIVE HUMIDITY VALUES OF 15 TO 20
PERCENT. NEITHER ELEVATED NOR CRITICAL FIRE WEATHER CONDITIONS ARE
ANTICIPATED FROM SUNDAY THRU MOST OF NEXT WEEK.

ANDRADE

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

15/05
Hazardous weather outlook, Aug 11, 4:37 PM CST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
537 PM CDT SAT AUG 11 2012

OKZ001>003-TXZ001>020-121100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
537 PM CDT SAT AUG 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT
ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. A FEW STORMS MAY BECOME
STRONG...WITH GUSTY WINDS TO AROUND 55 MPH THE PRIMARY HAZARD.

ELEVATED FIRE WEATHER CONDITIONS WILL PERSIST ACROSS THE CENTRAL AND
EASTERN OKLAHOMA PANHANDLE AS WELL AS ALL OF THE TEXAS PANHANDLE
THROUGH EARLY THIS EVENING DUE TO SOUTH TO SOUTHWEST WINDS OF 15 TO
20 MPH WITH HIGHER GUSTS ALONG WITH MINIMUM RELATIVE HUMIDITY VALUES
OF 15 TO 20 PERCENT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL POSSIBLE SUNDAY NIGHT AND MONDAY AFTERNOON ACROSS
WESTERN SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES...AND THEN ACROSS
MUCH OF THE AREA MONDAY NIGHT THROUGH TUESDAY NIGHT. THUNDERSTORMS
WILL BE POSSIBLE AGAIN ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. A FEW STORMS THAT FORM DURING
ANY OF THESE TIME PERIODS MAY BECOME STRONG...WITH GUSTY WINDS TO
AROUND 50 MPH AND SMALL HAIL THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED FIRE WEATHER CONDITIONS THROUGH EARLY THIS EVENING.

ANDRADE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Texas

When
August 11, 5:35 PM CST to 5:36 PM CST
Where
Texas forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406248.